Arai, H., Ikeda, H., Ichiki, M., Iino, M., Kumai, M., and Ikeda, M. A Case of Poisoning by a Mixture of Methanol and Ethylene Glycol. Tohoku J. exp. Med., 1983, 141 (4), 473-480-A fatal case of poisoning by a mixture of methanol and ethylene glycol is described. A 72-year-old man was hospitalized when he was found stuporous to semicomatose, and despite massive bicarbonate therapy, died 36 hr after the admission. While the presence of numerous oxalate crystals in urine strongly suggested ethylene glycol intoxication, the GC analysis of the liquid the patient ingested revealed that he presumably drunk about 150 to 200 ml of a mixture of methanol (80%) and ethylene glycol (20%), the amount well over the lowest lethal dose when the additiveness of toxicity was considered. Retrospective evaluation of the signs suggested that while some of them such as oxalate crystalluria, elevated CPK, hypocalcemia, renal failure are attributable to the toxicity of ethylene glycol, others including elevated serum amylase and cyanosis are indicative of methanol poisoning. Disturbed consciousness was considered to be of metabolic origin ; the high anion gap observed (38.2 mEq/liter) may be due not only to lactic acidosis but also to acidogenicity of the two chemicals ingested. The importance of gas chromatographic analysis for identification of the causative chemical(s) is stressed.-ethylene glycol ; GC analysis ; methanol ; poisoning.
ASJC Scopus subject areas
- Biochemistry, Genetics and Molecular Biology(all)